Alert archive / North Carolina / Tornado Warnings in 2018

Tornado Warning 16, NWS Newport/Morehead City, NC

September 14, 2018Craven County, Jones County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Sep 14, 2018, 9:10 PM EDT for Craven County, Jones County, Onslow County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2018, 9:10 PM EDT (01:10 UTC)
Expired
Sep 14, 2018, 9:45 PM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Craven County, NC, Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 9:44 PM EDTTORNADOPleasant Hill, NCNWS STORM SURVEY CONFIRMED AN EF0 TORNADO NEAR PLEASANT HILL IN JONES COUNTY. MAXIMUM EST. WINDS WERE 75 TO 85 MPH, WITH A MAXIMUM PATH WIDTH OF 125 YARDS. THE TORNADO LIKELY TOUCHED DOWN AND LIFTED SEVERAL TIMES FROM PLEASANT HILL TO NEAR NOBLES MILL IN LENOI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 4:48 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WFUS52 KMHX 150110
TORMHX
NCC049-103-133-150145-
/O.NEW.KMHX.TO.W.0016.180915T0110Z-180915T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
910 PM EDT FRI SEP 14 2018

The National Weather Service in Newport has issued a

* Tornado Warning for...
  Jones County in eastern North Carolina...
  Western Craven County in eastern North Carolina...
  Northeastern Onslow County in eastern North Carolina...

* Until 945 PM EDT.
    
* At 908 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Kuhns, or 11 miles northeast of Piney Green,
  moving northwest at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Maysville and Belgrade around 915 PM EDT.
  Comfort around 940 PM EDT.
  Phillips Crossroads around 945 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Trenton, Pollocksville and Loco VFD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3492 7711 3481 7715 3500 7761 3521 7740
TIME...MOT...LOC 0108Z 131DEG 35KT 3486 7716 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

5

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 14, 6:32 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 14, 6:32 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
632 PM EDT Fri Sep 14 2018

.SYNOPSIS...
Dangerous Hurricane Florence will slowly drift WSW through NE SC
through tonight. Florence will continue to bring a prolonged
period of significant and life threatening impacts across
eastern North Carolina. The remnants of the system will lift
north into the Ohio Valley early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 630 PM Friday...Widespread heavy rain bands continue to
rotate across eastern NC producing torrential and dangerous
flooding rainfall. The heaviest and most persistent band is
occurring from Carteret County northwest across Jones into
Lenoir County, where about one inch/hour rainfall rates are
occurring. Overall, upwards of 20 inches of rainfall has been
recorded along the southern coast. Flash Flood Warnings remain
in effect for most of the CWA.

Additionally, storm surge is still a threat and will continue
to be (See latest TCV and HLS), and with main threat
transitioning to catastrophic and historic flooding.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 5 PM Fri...Flooding rains will continue Sat, and
transition to the western FA as center of Florence continues to
drift westward through SC. QPF amounts generally 3-6 inches,
with locally higher where feeder bands persist.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 AM Fri...The slow motion will keep threat for very
heavy rain over the wrn tier with cont threat of catastrophic
flooding with storm total rainfall reaching 20 to 30 inches and
locally in spots. The cont gusty SE winds will also cont the
threat for storm surge flooding...espcly over the srn coast,
Pamlico Sound, Neuse and Pamlico Rivers, as well as adjacent
streams and bays.

For more details on the potentially serious impacts to Eastern
NC, please take a look at our latest storm briefing by copy and
pasting this url:

https:/www.weather.gov/media/mhx/LatestBriefing.pdf

Sunday through Wed...Florence is expected to eventually drift
away from the region early next week. There remains much
uncertainty to where Florence will move, and where any residual
associated organized rainfall will occur. Have cont likely pops
Sunday through Monday then cont broad high chance PoPs for the
area into rest of the period. High temps look to be near normal
again with lots of clouds around with highs in the 80s, and
lows will be mostly in the 70s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through 00Z Sunday/...
As of 630 PM Friday...Widespread MVFR/IFR conditions will
continue through this TAF cycle with periods of torrential rain
which is causing historic flooding. Very strong gusty winds will
add to the very hazardous flying conditions.

Long Term /Sat through Monday/...
As of 4 am Thu...Fri night into Saturday, there will likely be
a prolonged period of sub- VFR conditions with numerous showers
and widely scattered thunderstorms will continue. For Sunday and
Mon will cont to have decent coverage of showers with bouts of
MVFR.

&&

.MARINE...
Short Term /Through Tonight/...
As of 630 PM Friday...With the center of Tropical Storm Florence
now moving slowly inland near the NC/SC border, winds are
starting to diminish across our northern marine zones, where we
have scaled back to Small Craft Advisories. Tropical Storm
Warnings remain in effect elsewhere for at least one more cycle.
Seas are dropping to 7-12 feet over the far northern waters, but
continue at 15-20 feet over the central and southern waters.
Very dangerous marine conditions will continue and all mariners
should remain off the water through the short term period as
Tropical Storm Florence moves southwest of the area.

Long Term /Sat through Monday/...
As of 500 PM Tue...Tropical storm force winds finally expected
to end later Sat or Sat evening. SE winds are forecast to
subside to 15-20 kt Sun and Mon. Seas will remain very high
ranging from 9 to 16 feet Sat to 5 to 7 ft Mon.

&&

.HYDROLOGY...
As of 1130 AM Fri...Likely historic rainfall event unfolding
over NC at this time. Hurricane Florence's slow crawl to the
west continues to bring heavy rain to eastern NC. Heaviest
rainfall at the time of this issuance was over Carteret County
where over a foot of rain has already fallen. Attention will be
on the location/training of rainbands over the area which can
quickly drop 3-4 inches of rain. The heaviest axis of rain over
Carteret/Craven/Pamlico Counties will drift west later
today/tonight bringing torrential rain over Onslow/Duplin/Jones
Counties. Areas north of HWY 264 are also vulnerable to flash
flooding, but it will be more dependent on the exact placement
and duration of rain bands. Florence's slow westward movement
will keep rainbands over the area into late Saturday and
possible Sunday, though by that time they will be more
widespread and have lesser intensity. Flash flood warnings in
effect south of HWY 264 which will likely be extended well into
the weekend.

With our rainfall forecast on track with 1 to 2 feet with amounts
around 40" possible for our coastal counties we continue to
highlight catastrophic river flooding following the passage of
Florence. Areas that flooded in Duplin/Onslow/Carteret/Jones
Counties during the record flood of Floyd can expect to flood
again. The ambiguity is a row of counties north. We are trending
wetter in the Neuse River basins with rainfall totals over 12"
which will support major flood stage. Another tier of counties
north into the Tar Basin the rainfall forecast is 8-12". Should
the rainfall forecast shift upwards one more row of counties
than correspondingly the flood levels be elevated another
category. The extend and severity of the river flooding will
cause trouble for evacuees trying to return to the area, with
flooding likely to start this weekend and deteriorate next week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ044-079>081-090>095-098-103-104.
     Flash Flood Watch through Saturday evening for NCZ029-044>047-
     079>081-090>095-098-103-104.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Tropical Storm Warning for AMZ135>137-154-156-158.
     Small Craft Advisory until 4 PM EDT Saturday for AMZ130-131.
     Small Craft Advisory until 2 AM EDT Tuesday for AMZ150-152.

&&

SYNOPSIS...HSA/TL
NEAR TERM...CTC/TL
SHORT TERM...HSA/TL
LONG TERM...RF
AVIATION...RF/CTC/TL
MARINE...RF/CTC/TL
HYDROLOGY...MHX
Hazardous weather outlook, Sep 14, 11:41 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1141 AM EDT Fri Sep 14 2018

NCZ029-044>047-080-081-151545-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
1141 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Storm Surge Warning.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ079-091-151545-
Greene-Lenoir-
1141 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-151545-
Duplin-
1141 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ092>094-151545-
Jones-Craven-Pamlico-
1141 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-151545-
Outer Banks Dare-Outer Banks Hyde-
1141 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.
   Storm Surge Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-151545-
Carteret-Onslow-
1141 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:22 PM EDTBeach Hazards StatementMHX7 days
Sep 14, 9:09 PM EDTTornado WarningMHXDuplin, Lenoir21 min
Sep 14, 9:43 PM EDTTornado WarningMHXDuplin, Jones, Lenoir47 min
Sep 14, 10:26 PM EDTTornado WarningMHXCarteret, Jones, Onslow34 min
Sep 14, 10:31 PM EDTTornado WarningMHXDuplin, Greene, Jones, Lenoir, Onslow44 min
Sep 14, 10:37 PM EDTFlash Flood Warning EmergencyMHXDuplin, Jones, Lenoir, Onslow16 hr
Sep 14, 11:14 PM EDTTornado WarningMHXCarteret, Craven, Duplin, Jones, Lenoir, Onslow46 min
Sep 14, 11:58 PM EDTTornado WarningMHXCarteret, Craven, Jones, Onslow47 min
Sep 15, 1:09 AM EDTRiver Flood WarningMHXJones24 hr
Sep 15, 1:43 AM EDTTornado WarningMHXDuplin, Jones, Onslow47 min
Sep 15, 2:34 AM EDTTornado WarningMHXJones, Onslow41 min
Sep 15, 3:02 AM EDTFlash Flood WarningMHXBeaufort, Craven, Jones, Lenoir3 hr
Sep 15, 3:13 AM EDTFlash Flood Warning EmergencyMHXDuplin, Onslow12 hr
Sep 15, 4:35 AM EDTTornado WarningMHXGreene, Lenoir25 min
Sep 15, 7:07 AM EDTAreal Flood WarningMHXBeaufort, Craven, Greene, Hyde, Jones, Lenoir and 2 more6 hr
Sep 15, 9:42 AM EDTFlash Flood WarningMHXCarteret, Jones, Pamlico6 hr
Sep 15, 10:31 AM EDTAreal Flood WarningMHXCarteret, Craven, Jones, Onslow, Pamlico6 hr
Sep 15, 11:24 AM EDTTornado WarningMHXDuplin21 min
Sep 15, 11:30 AM EDTTornado WarningMHXDuplin, Jones, Onslow27 min
Sep 15, 1:52 PM EDTAreal Flood WarningMHXBeaufort, Craven, Greene, Hyde, Jones, Lenoir and 2 more33 hr
Sep 15, 2:43 PM EDTRiver Flood WarningMHXCraven14 days
Sep 15, 2:57 PM EDTFlash Flood WarningMHXCarteret, Craven, Duplin, Jones, Lenoir, Onslow22 hr
Sep 15, 3:45 PM EDTFlash Flood WarningMHXCarteret, Jones, Pamlico8 hr
Sep 15, 4:34 PM EDTFlash Flood WarningMHXCarteret, Craven, Jones, Onslow, Pamlico7 hr
Sep 15, 5:06 PM EDTHigh Surf AdvisoryMHX22 hr

Nearby

Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.